MAUDE Adverse Event Report: AESCULAP INC. CASPAR DISTRACTION PIN 14MM; CASPAR DISTRACTION PINS

AESCULAP INC. CASPAR DISTRACTION PIN 14MM; CASPAR DISTRACTION PINS
Model Number FF904SB
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to aesculap inc.That a caspar distraction pin 14mm (item # ff904sb) was used during an anterior cervical discectomy and fusion (acdf) procedure performed on (b)(6) 2022.According to the complainant, during the procedure, the distraction pin broke off into the cervical vertebrae and could not be removed.The procedure was completed with another aesculap distraction pin.The top tip of the complaint device was returned to the manufacturer for evaluation.A fragment remained in situ; the top tip of pin was available for return.The adverse event is filed under aic reference (b)(4).
 
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information/investigation results become available, a supplemental medwatch report will be submitted.
 
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation results: visual investigation: we received a distraction pin (ff904sb) with broken off tip.We made a visual inspection of the fracture surface.Here we found the typical signs of a multi axial stress condition of bending and torsion.The yellow lines marking the bending and torsion lines, the red hatched area marks the residual forced fractured area.Batch history review: the device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.Review of the complaint history revealed that no similar complaints have been filed against products from this batch number.The review of risk assessment revealed that the overall risk level (severity 2(5) x probability 2(5) of occurrence) according to din en iso 14971 is still acceptable.Explanation and rationale: the lot 52768652 contains 4000 pins.This is the only complaint out of this lot.The dhr shows no signs of deviation to the specifications during production.The error is typically for mechanical overstress of a multi axial stress condition of bending and torsion.A material failure or a manufacturing error can be ruled out.Conclusion and measures / preventive measures: based upon the investigation results the root cause is most probably mechanical overstress.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a capa is not necessary.
 
Event or Problem Description
Investigation complete.

Brand Name
CASPAR DISTRACTION PIN 14MM
Common Device Name
CASPAR DISTRACTION PINS
Manufacturer (Section D)
AESCULAP INC.
3773 corporate parkway
center valley PA 18034
MDR Report Key16132017
Report Number2916714-2022-00117
Device Sequence Number12671685
Product Code LXH
UDI-Device Identifier04038653364305
UDI-Public4038653364305
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/29/2023
Report Date (Section F) 01/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFF904SB
Device Catalogue NumberFF904SB
Device Lot Number52768652
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date12/13/2022
Device Age6 MO
Event Location Hospital
Date Report to Manufacturer12/13/2022
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/10/2023
Supplement Report FDA Received Date03/29/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Date Report Sent to FDA01/10/2023